Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Hausdorff ultrafilters


Authors: Mauro Di Nasso and Marco Forti
Journal: Proc. Amer. Math. Soc. 134 (2006), 1809-1818
MSC (2000): Primary 03E05, 03H05, 54D80
DOI: https://doi.org/10.1090/S0002-9939-06-08433-4
Published electronically: January 4, 2006
MathSciNet review: 2207497
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give the name Hausdorff to those ultrafilters that provide ultrapowers whose natural topology ($ S$-topology) is Hausdorff, e.g. selective ultrafilters are Hausdorff. Here we give necessary and sufficient conditions for product ultrafilters to be Hausdorff. Moreover we show that no regular ultrafilter over the ``small'' uncountable cardinal $ \mathfrak{u}$ can be Hausdorff. ( $ \mathfrak{u}$ is the least size of an ultrafilter basis on $ \omega$.) We focus on countably incomplete ultrafilters, but our main results also hold for $ \kappa$-complete ultrafilters.


References [Enhancements On Off] (What's this?)

  • 1. A. Bartoszynski, S. Shelah, There may be no Hausdorff ultrafilters, manuscript (2003, arXiv:math.LO/0311064).
  • 2. J.E. Baumgartner, A.D. Taylor, Partition theorems and ultrafilters, Trans. Amer. Math. Soc. 241 (1978), 283-309. MR 0491193 (58:10458)
  • 3. V. Benci, M. Di Nasso, M. Forti, Hausdorff nonstandard extensions, Bol. Soc. Parana. Mat. (3) 20 (2002), 9-20. MR 2010860 (2004h:54019)
  • 4. A. Blass, The Rudin-Keisler ordering of $ P$-points, Trans. Amer. Math. Soc. 179 (1973), 79-90. MR 0354350 (50:6830)
  • 5. A. Blass, Combinatorial cardinal characteristics of the continuum, to appear in Handbook of Set Theory (M. Foreman, M. Magidor, A. Kanamori, eds.).
  • 6. A. Blass, G. Moche, Finite preimages under the natural map from $ \beta (\mathbb{N}\times\mathbb{N})$ to $ \beta \mathbb{N}\times\beta\mathbb{N}$, Topology Proceedings (to appear).
  • 7. C.C. Chang, H.J. Keisler, Model Theory (3rd edition), North-Holland, Amsterdam 1990. MR 1059055 (91c:03026)
  • 8. M. Daguenet-Teissier, Ultrafiltres à la façon de Ramsey, Trans. Amer. Math. Soc. 250 (1979), 91-120. MR 0530045 (81b:04004)
  • 9. M. Di Nasso, M. Forti, Topological and nonstandard extensions, Monatsh. f. Math. 144 (2005), 89-112. MR 2123958 (2005j:03050)
  • 10. T. Jech, Set Theory (3rd edition), Springer, Berlin 2002.
  • 11. A. Kanamori, Ultrafilters over a measurable cardinal, Ann. Math. Logic 11 (1977), 315-332. MR 0491186 (58:10451)
  • 12. A. Kanamori, Finest partitions for ultrafilters, J. Symb. Logic 511 (1986), 327-356. MR 0840409 (87f:04004)
  • 13. A. Kanamori, A.D. Taylor, Separating ultrafilters on uncountable cardinals, Israel J. Math. 47 (1984), 131-138. MR 0738164 (85h:03058)
  • 14. J. Ketonen, Ultrafilters over measurable cardinals, Fund. Math. 77 (1973), 257-269. MR 0329897 (48:8237)
  • 15. K. Kunen, Some applications of iterated ultrapowers in set theory, Ann. Math. Logic 1 (1970), 179-227. MR 0277346 (43:3080)
  • 16. A.H. Mekler, D.H. Pelletier, A.D. Taylor, A note on a lemma of Shelah concerning stationary sets, Proc. Amer. Math. Soc. 83 (1981), 764-768. MR 0630051 (82k:04007)
  • 17. S. Ng, H. Render, The Puritz order and its relationship to the Rudin-Keisler order, in Reuniting the Antipodes - Constructive and Nonstandard Views of the Continuum (P. Schuster, U. Berger and H. Osswald, eds.), Synthèse Library 306, Kluwer A. P., New York 2001, 157-166. MR 1895391 (2003d:54045)
  • 18. S. Shelah, Proper and Improper Forcing (2nd edition), Springer, Berlin 1998. MR 1623206 (98m:03002)
  • 19. E.K. van Douwen, The integers and topology, in Handbook of Set Theoretic Topology (K. Kunen, J.E. Vaughan, eds.), North-Holland, Amsterdam 1984, 111-168. MR 0776622 (87f:54008)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 03E05, 03H05, 54D80

Retrieve articles in all journals with MSC (2000): 03E05, 03H05, 54D80


Additional Information

Mauro Di Nasso
Affiliation: Dipartimento di Matematica “L. Tonelli”, Università di Pisa, Italy
Email: dinasso@dm.unipi.it

Marco Forti
Affiliation: Dipartimento di Matematica Applicata “U. Dini”, Università di Pisa, Italy
Email: forti@dma.unipi.it

DOI: https://doi.org/10.1090/S0002-9939-06-08433-4
Received by editor(s): November 24, 2003
Received by editor(s) in revised form: May 12, 2004
Published electronically: January 4, 2006
Additional Notes: This work was partially supported by the MIUR PRIN Grant “Metodi logici nello studio di strutture geometriche, topologiche e insiemistiche”, Italy.
Communicated by: Alan Dow
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society